Set back

Feeling disappointed as I had thought I was on the way to zero........ Had been on 2 mg of pred and felt fine, so started to reduce to 1.5 mg using the very slow method. Has not been successful. Over the last 3 weeks have felt increasingly tired with pain in the right shoulder and right hip, and feeling generally sore and out of energy and motivation. Have gone back to 2 mg. Also have a very sore right heel coming and going - plantar facilitis I think. Feeling generally old and worn out! ( only 61).

Dr had told me to increase thyroxine after last blood tests which I have done - but don't feel any benefit as yet.

Took an extra 1 mg pred. this am. ( 3 mg in total). Should I do this every day or take more? If so how much? Don't want to mess up my thyroid dose. For me it seems more pred = less thyroxine and less pred more thyroxine.

Everything apart from the PMR in my life is good - retired, loving family, lots of friends, lots of activities, lots of holidays, - generally no worries. I know I am lucky compared to many others who post on here but am feeling in need of some advice please.

6 Replies

oldestnewest
  • Suzieh, I've read your post eagerly since was comparing ourselves! Similar in age and keen to finish with Pred, although my daily mg now risen to 10 from 7; not yet retired, but lots of good things in life and not the stress I went through a few years before PMR arrived- caring and supporting an elderly Mum, redundancy from a job of 18 years which I had loved. I don't know about your thyroid/thyroxine. Mine was ok on recent blood test. Tiredness and shlouder pain I know and lethargy. I felt this while on lowest dose of 7mg. I think I had a flare up, and still not 100% while on 10mg. Some other posts seem to suggest a VERY SLOW reduction. I'm thinking 10mg may need to be my daily dose for some months. Longer even. 10mg and under is low (I understand). Be content to remain on 2 or 3mg perhaps? Not sure if this will help!

  • Hello,

    I was down to 1mg last Nov 2014 (been on Pred for 1 year starting on 40mg Nov 2013.) But I didn't feel at all well on it, and was doing gentle stretch and flex at the health club a couple of times a week, and having to take pain killers for 48 hours afterwards -- which did not make much impact.

    Then I got "The Cough" that did the rounds this last winter. That lasted 5 weeks and I did not stupidly increase the Pred dose or have anti biotics.

    Dr told me to take Pred up till I felt OK when I saw him in January. Got to 14 mg.

    Now tapering down very slowly at 0.5mg per 2/3 weeks. I hope to go to 12.5 on Monday. So my guess is your body needs a bit more? However, my GP did say that Pred masks a lot of aches and pains and these can become evident when the Pred is lowered or stopped, but yours does sound like a recurrence of PMR doesn't it?

    Hope you feel better soon.

  • Morning suzieh. I all so thought i had cracked it, down 4mg & 3 i/2mg slowly, i all so have a under active thyroid, my symts mirror yours ie aches muzzy etc.I am waiting for results of a full blood test.my thyroid readings have not changed in the past,so will wait the out come of this test, 1 thing i have learnt since joining these forums is to know how my body is running , i have asked for iron to be*.hope to get results next week. i would all so if may, go with your last paragraph of post. all the best and hope its not to long before you are back on track.Dave

  • You don't say how long you've been on pred - but as long as the underlying autoimmune cause of PMR is active you will need some pred. 2mg is a very low dose and I'd be delighted to be on it! I have had PMR for over 10 years - I'm on 4mg, trying for 3mg.

    It is far better to stick at the 2mg than risk having to go right back because of letting a flare happen. Many doctors suggest adding 5mg to the dose you are on if a flare is showing any signs of happening but just a few days would be enough if you do it quickly. Leave it and it won't. Perhaps you could try 3 or 4 days of 5mg and then go back to the 2 you were fine at and see how you go?

  • I have been on pred since November 2012. My PMR started in April 2012 but was not diagnosed until late November 2012 so I had several months of agony before steroids. Since then have reduced very slowly to 2 mg. .... felt fine and " normal" for a while so tried to get to 1.5 mg hoping to get to zero.

    In recent weeks have been feeling tired again with various aches and PMR pains reoccurring.

    Such a strange disease, looking normal but feel weak and tired with so many pains.

    Thanks for the replies and advice - as usual encouraging and confirming the need for an increase in Pred. I know I need to increase for now and put reduction out of my mind for now.

    After pred / PMR is it generally pain free? My husband seems to think all

    60 +. Have a variety of pains going on. I think he Is growing less tolerant of my constant complaints.....

  • I don't know - haven't got there yet! I get the occasional flare of trochanteric bursitis which really is sort of alongside the pred. Other than that I have no pain. I had very sore hands and feet at the start of PMR which one rheumy tried to tell me was osteoarthritis - no sign of it now so since I'm unaware of pred being a cure for OA she was obviously totally uninterested in looking for the real cause: the PMR she missed.

    As I say, I'm still on pred, 4mg, and if I have to stay on it for life to feel as well as I do now that is fine. My rheumy-trained GP is also fine about it. I'm comfortably over 60 and would say I have next to no pain - so I'd suggest MAYBE you would feel better at present with a marginally higher dose of pred.

    I'm a great believer in jam today - you might get run over by a bus next week...

You may also like...